Idaho, 2012Heavy Snow in Idaho, November 20 to 21, 2012
November 20 to 21, 2012 · NWS PIH · 2 events in 2 counties and zones
Nine to 18 inches of snow were widespread at elevations above 7 thousand feet in the Central Mountains.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Nine to 18 inches of snow were widespread at elevations above 7 thousand feet in the Central Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Nov 20, 2:53 AM MST, 2 hours 7 minutes earlier.
Area forecast discussion, Nov 20, 2:53 AM MST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
253 AM MST TUE NOV 20 2012
.SHORT TERM...TODAY THROUGH THURSDAY. WE ARE ALREADY SEEING SIGNS
OF A STRONG OVERRUNNING/UPSLOPE EVENT ACROSS WESTERN PORTIONS OF
OUR FORECAST AREA THIS MORNING. AS OF 230 AM...A BAND OF RAIN AND
MOUNTAIN SNOW LIES GENERALLY WEST OF A LINE FROM CITY OF ROCKS TO
CHALLIS. MOISTURE AMOUNTS ARE LIGHT THIS MORNING...BUT WILL REALLY
CRANK UP THIS MORNING ESPECIALLY ACROSS THE NORTHERN MAGIC VALLEY
AND AROUND CRATERS OF THE MOON BACK INTO THE CENTRAL MOUNTAINS. AS
WE GO THROUGH THE DAY...THIS SURGE OF MOISTURE WILL SPREAD
NORTHEAST ACROSS THE ARCO DESERT AND INTO THE FAR UPPER SNAKE
PLAIN AND HIGHLANDS. THE MOISTURE RETREATS BASICALLY INTO THE
CENTRAL MOUNTAINS OVERNIGHT...ONLY TO SPREAD BACK SOUTH AND EAST
TOMORROW AS THE NEXT WAVE AND ASSOCIATED COLD FRONT SWING ACROSS
EASTERN IDAHO. ABOUT THE ONLY PLACE WE WILL NOT SEE A DECENT CHANCE
OF MEASURABLE RAIN OR SNOW WITH THIS EVENT IS ALONG THE UTAH
BORDER AND AROUND BEAR LAKE. WITH THE STRONG SOUTHWEST FLOW ACROSS
THE AREA...THERE WILL BE HUGE DIFFERENCES IN PRECIPITATION AMOUNTS
DUE TO UPSLOPE/DOWNSLOPE EFFECTS. THE WESTERN RANGES OF THE
CENTRAL MOUNTAINS AND UPPER SNAKE HIGHLANDS ARE FAVORED...WITH
AREAS CLOSER TO CHALLIS AND INTO LEMHI COUNTY SEEING A RAIN/SNOW
SHADOW DUE TO THE OPPOSITE. IN GENERAL...THERE WILL BE A SHARP
LINE BETWEEN PLENTIFUL MOISTURE AND RELATIVE DRY WEATHER FROM
NORTHWEST TO SOUTHEAST. SNOW LEVELS WILL BE HIGH UNTIL LATE
TOMORROW AFTERNOON. THEY WILL BE AROUND 7000-8000FT THIS AFTERNOON
AND EVENING. OVERNIGHT...THEY WILL BE 7000-8000FT IN THE WEST AND
6000-7000FT IN THE EAST WHERE IT WILL DRY OUT OVERNIGHT. WEDNESDAY
WILL SEE SNOW LEVELS BETWEEN 6500-7500FT EARLY AND DROPPING ABOUT
500FT OR SO IN THE AFTERNOON. FORECAST SNOW AMOUNTS ARE 5-15
INCHES AND LOCALLY CLOSER TO 20 INCHES ACROSS THE WESTERN PART OF
THE CENTRAL MOUNTAINS. FOR THE REST OF THE CENTRAL MOUNTAINS AND
UPPER SNAKE HIGHLANDS...2-7 INCHES IS POSSIBLE. IT WILL BE WINDY
THROUGH THIS EVENT ESPECIALLY AT HIGHER ELEVATIONS. WINDS OF 10-20
MPH SUSTAINED ARE EXPECTED AT LOWER ELEVATIONS THROUGH WEDNESDAY
MORNING...WITH 20-30 MPH SUSTAINED IN THE MOUNTAINS. THEY WILL
PICK UP 5-10 MPH TOMORROW. FOR THE MOUNTAINS...THIS MEANS SOME
BLOWING AND DRIFTING SNOW EVEN WITH A WET SNOW.
FOR WEDNESDAY NIGHT AND THURSDAY...WE WILL QUICKLY DRY OUT ACROSS
THE AREA AS THE MAIN SYSTEM SWINGS EAST. THERE WILL BE LINGERING
PRECIPITATION ACROSS PORTIONS OF THE CENTRAL AND EASTERN MOUNTAINS
WEDNESDAY NIGHT. IT WILL BE COLDER...BY 5-10 DEGREES ON THURSDAY
VERSUS TODAY AND WEDNESDAY. KEYES
.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY. MODELS MAINTAIN GOOD
AGREEMENT THROUGH MUCH OF THE EXTENDED RANGE WITH MINOR DIFFERENCES
IN AMPLITUDE AND TIMING OF SYSTEMS. UPPER RIDGE BUILDS INTO THE
REGION FOR MAIN DRY CONDITIONS THURSDAY NIGHT INTO FRIDAY. RIDGE
FLATTENS ONCE AGAIN FRIDAY NIGHT INTO SATURDAY AS ENERGY SPINS OUT
OF PACIFIC LOW THROUGH THE NORTHERN ROCKIES. TROUGH DEEPENS ACROSS
EASTERN IDAHO SATURDAY NIGHT INTO SUNDAY FOR THE HIGHEST PRECIP
CHANCES OF THE WEEKEND. REINFORCING SHORTWAVES KEEP NORTHWEST FLOW
ACROSS THE REGION WITH CONTINUED WEAKLY UNSETTLED CONDITIONS MAINLY
OVER HIGHER TERRAIN FOR MONDAY INTO TUESDAY. CONTINUED TO TREND
TEMPS COOLER FOR SUNDAY AND BEYOND AFTER MAIN SYSTEM MOVES THROUGH.
DMH
&&
.AVIATION...CONDITIONS EXPECTED TO CONTINUE TO DETERIORATE ACROSS
PORTIONS OF EASTERN IDAHO THIS MORNING AS PRECIPITATION MOVES INTO
THE CENTRAL MOUNTAINS AND MAGIC VALLEY. LOOK FOR VFR AT KSUN AND
KBYI TO DROP TO MVFR. PRECIP FOCUS SHIFTS NORTHEAST THROUGH THE DAY
BUT GOOD SOUTHERLY FLOW SHOULD KEEP KPIH VFR AND MOSTLY DRY WITH
KIDA ALSO REMAINING VFR BUT SEEING INCREASING POTENTIAL FOR RAIN
INTO THIS AFTERNOON AND EVENING. A BRIEF BREAK IS POSSIBLE IN THE
CENTRAL MOUNTAINS THIS EVENING BUT WILL RETURN FOR MUCH OF THE SAME
AFTER 06Z THROUGH WEDNESDAY. DMH
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 5 PM MST WEDNESDAY ABOVE 7500 FEET
FOR THE IDZ018-031.
&&
Hazardous weather outlook, Nov 20, 3:22 AM MST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
322 AM MST TUE NOV 20 2012
IDZ017>025-031-032-211030-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
322 AM MST TUE NOV 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
RAIN AND MOUNTAIN SNOW WILL SPREAD EAST TODAY...BUT REMAIN
GENERALLY NORTH AND WEST OF A LINE FROM PALISADES TO BURLEY.
LITTLE TO NO PRECIPITATION IS FORECAST ELSEWHERE. RAIN AND SNOW
CHANCES WILL RETREAT BACK INTO THE JUST THE CENTRAL MOUNTAINS
TONIGHT FOR THE MOST PART. STRONG SOUTH TO SOUTHWEST WINDS OF
10-20 MPH SUSTAINED IN THE VALLEYS AND UP TO 30MPH IN THE
MOUNTAINS IS EXPECTED.
SNOW LEVELS TODAY WILL BE AROUND 7000-8000FT TODAY...AND REMAIN
THERE ARE ACROSS WESTERN AREAS TONIGHT. THEY WILL DROP TO
6000-7000FT IN THE EAST AS PRECIPITATION ENDS. A WINTER STORM
WARNING IS IN EFFECT INTO WEDNESDAY ACROSS THE WESTERN RANGES OF
THE CENTRAL MOUNTAINS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
RAIN AND MOUNTAIN SNOW CONTINUES THROUGH TOMORROW. THE HIGHEST
CHANCES OF SEEING RAIN AND SNOW WILL BE NORTH AND WEST OF A LINE
FROM NEAR WAYAN TO CITY OF ROCKS. SNOW LEVELS WILL BE START AROUND
6500-7500FT IN THE MORNING AND DROP AROUND 500FT THROUGH THE DAY.
STRONG WEST TO SOUTHWEST WINDS ARE LIKELY AS WELL. SNOW TOTALS IN
THE WESTERN PART OF THE CENTRAL MOUNTAINS WILL BE 5-15 INCHES WITH
LOCALLY HIGHER AMOUNTS. THE REST OF THE CENTRAL MOUNTAINS AND
UPPER SNAKE HIGHLANDS WILL SEE 2-6 INCHES.
WE WILL BE DRY FOR THANKSGIVING AND FRIDAY. FOR THOSE TRAVELLING
SATURDAY AND SUNDAY...RAIN AND SNOW RETURNS AND COULD AFFECT
TRAVEL IN THE MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
In the hours before
Special weather statement, Nov 20, 3:39 AM MST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
339 AM MST TUE NOV 20 2012
IDZ019-032-202200-
UPPER SNAKE HIGHLANDS-LOST RIVER/PAHSIMEROI-
INCLUDING THE CITIES OF...DRIGGS...DUBOIS...ISLAND PARK...
ST. ANTHONY...EDIE SCHOOL...ARCO...CHALLIS...MACKAY
339 AM MST TUE NOV 20 2012
...SNOW AND STRONG WINDS WILL AFFECT NORTHERN MOUNTAIN RANGES
THROUGH TOMORROW...
A STEADY STREAM OF MOISTURE WILL PRODUCE RAIN AND MOUNTAIN SNOW
ACROSS THE NORTH AND EAST RANGES WITHIN THE CENTRAL MOUNTAINS...AS
WELL AS PORTIONS OF THE UPPER SNAKE HIGHLANDS. SNOW AMOUNTS OF 2
TO 7 INCHES ARE POSSIBLE ESPECIALLY AT OR ABOVE 7000 FEET. WINDS
OF 15 TO 30 MPH WITH HIGHER GUSTS WILL CREATE BLOWING AND DRIFTING
SNOW EVEN WITH THIS BEING A WET SNOWFALL. FOR THOSE TRAVELLING
MOUNTAIN ROADS IN THESE AREAS NEED TO BE PREPARED FOR WINTER
DRIVING CONDITIONS. STAY TUNED TO LOCAL MEDIA AND THE NATIONAL
WEATHER SERVICE FOR THE LATEST INFORMATION ABOUT THIS PRE
THANKSGIVING STORM. FOR THE LATEST ROAD CONDITIONS...YOU CAN CALL
5-1-1 OR CHECK OUT 5-1-1 DOT IDAHO DOT GOV ON THE WEB.
Heavy Snow, Big and Little Wood River Region
- When
- November 20, 5:00 AM MST to November 21, 5:00 PM MST
- Where
- Big and Little Wood River Region forecast zone
- Reported by
- SNOTEL
Nine inches of snow fell at Galena with 10 inches at Galena Summit. Heavy snow also fell at Lost Wood Divide with 10 inches and Vienna Mine with 18 inches.
Heavy Snow, Sawtooth Mountains
- When
- November 20, 5:00 AM MST to November 21, 5:00 PM MST
- Where
- Sawtooth Mountains forecast zone
- Reported by
- SNOTEL
Ten inches of snow fell at Bear Canyon and Mill Creek Summit with 13 inches at Smiley Mountain.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, November 20 to 30, 2012$18,000 · 9 events
- Dense Fog in Wisconsin, November 20 to 21, 201220 events
- Dense Fog in Illinois, November 20, 201213 events
- Drought in Alabama, November 20 to 30, 20125 events
- Drought in Georgia, November 20 to 30, 20123 events
- Drought in Texas, November 20 to 30, 20123 events
- Dense Fog in Missouri, November 20, 20122 events
- Drought in New Mexico, November 20 to 30, 20122 events
- Drought in Texas, November 20 to 26, 20121 event
- High Wind in Idaho, November 20, 201261 kt wind · 1 event
- Damaging Wind in Oregon, November 20, 201262 kt wind · 1 event
- Flood in Oregon, November 20 to 21, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 419484, 419485.